Heavy Rain, Clayton
- When
- July 14, 10:34 PM CST to July 15, 7:19 AM CST
- Where
- Clayton County, 2.13 mi ESE of Watson
- Reported by
- CoCoRaHS
- Coordinates
- 43.070, -91.290
West of Marquette, 4.43 inches of rain fell.
Several rounds of storms with heavy rain moved across parts of northeast Iowa during the morning of July 15th. Radar estimates indicate a band of 3 to 5 inches of rain fell across the northeast corner of Clayton County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Several rounds of storms with heavy rain moved across parts of northeast Iowa during the morning of July 15th. Radar estimates indicate a band of 3 to 5 inches of rain fell across the northeast corner of Clayton County. This heavy rain pushed Bloody Run Creek out of its banks which took out a bridge in Bloody Run County Park west of Marquette (Clayton County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 14, 9:30 PM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 1030 PM CDT Thu Jul 14 2022 .DISCUSSION...(This evening through Thursday) Issued at 224 PM CDT Thu Jul 14 2022 Key Messages: - Heavy rain potential for tonight through tomorrow, mainly east of the Mississippi - Occasional chances for shower/storms into next week - Warm start for next week Tonight through tomorrow: Multiple rounds of showers and storms are on track to impact the area tonight into tomorrow. The first round of storms form overnight as a low level jet increases moisture transport over southeast Minnesota and western Wisconsin. Models vary on how far east the nose of the moisture transport reaches as well as the strength of the moisture transport, but the meso models are in good agreement that precipitation chances start to increase after midnight and will continue to build into tomorrow morning thanks to additional forcing from a short wave trough. The trough currently located near the Montana/Saskatchewan border will round the apex of a broad ridge situated over the Rockies before plunging southeast over eastern Minnesota into southeast Wisconsin tomorrow. Because the path of the shortwave aligns with the moisture transport gradient overnight, training storms are likely increasing the risk for heavy rainfall along and east of the Mississippi River. GEFS standardized anomalies show precipitable water values around 1.5-1.75 standard deviations above normal across the forecast area tomorrow, which is not overly alarming. Warm cloud layer depths, even though they vary vastly from model to model, also are not overwhelmingly impressive. This leads us to believe that the training nature of the storms will be the leading factor for the development of heavy rainfall. Given this we looked at the 6-hour flash flood guidance which ranges from 2.5 to 5+ inches east of the Mississippi and 2-3 inches west of the Mississippi. The HREF 24 hour maximum accumulated precipitation lights up across west-central into central Wisconsin with localized maximums of 5-7 inches. The 12Z run is consistent with last night's 00Z run, . However, in the HREF V3 probabilities for 24 hour accumulations greater than five inches the 06Z run showed a 20-30 percent chance in central Wisconsin while the 12Z run fell to less than 5 percent. So while "worst case scenario" max precip remains the same, probabilities are falling for high end heavy rainfall. There has been a consistent signal for 2+ inches of rain in 24 hours from the HREF V3 with localized maximums east of the Mississippi at greater than 80 percent but high end amounts are on the decrease. Alongside the heavy rain threat, a few stronger storms could develop tomorrow afternoon. There looks to be sufficient instability available, but moderate shear is less conducive for organized severe weather. Stronger storms would be capable of producing stronger wind gusts. This weekend: Additional periodic chances for precipitation continue through the weekend. Temporal and spatial details are still uncertain at this time due to lowered confidence from model and ensemble disagreement. The synoptic set up would have broad mid-level ridging and high pressure centered over the Four Corners Region remaining fairly stationary with ridge riding shortwaves slated to drop into the region from the west/northwest over the weekend. However, these precipitation chances have slightly decreased since the previous forecast. Model guidance is now showing a bulk of the precipitation remaining off to the south and east of the local area. The 14.00z ECMWF ENS guidance even suggest that a majority of the area could remain dry through most if not all of Saturday in wake of Friday's system. About 50% of the members have dry conditions compared to only 25% from the previous 13.12z run. Cannot completely rule out precipitation all together with the passing shortwaves providing decent forcing and reasonable available moisture, but throughout the weekend anticipating more time will be dry than not. Some rumbles of thunder are also possible. Next week: The start of the week is expected to be fairly quiet. However, conditions at the beginning of the week may be the warmest of the next several days with high temperatures topping out in the low 90s to upper 80s. Dew points in the upper 60s would lead to heat indices in the mid to upper 90s. Another shot for precipitation comes Monday night through Tuesday, but quiet conditions are anticipated to return for the later half of the week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1030 PM CDT Thu Jul 14 2022 CIGS: cigs still look on track to drop to MVFR toward 12z-ish, hanging around into the afternoon. Could see a drop into IFR for a short period later this morning. Latest RAP/NAM suggest the low cigs could linger well into the evening (NAM most aggressive) while the GFS favors scattering out. Will push back the scattering...but there is the potential skies won't clear until later Sat with sfc low/trough just to the south. WX/VSBY: Showers and storms will track southeast across the area overnight/friday morning. While CAMS/Meso models continue to show some differences in where the main slug of heavier rain will track, there is some consensus with favoring impacts for the TAF sites between 09-15z. That is the most likely period for storms, heavier rain, and IFR/MVFR vsbys. Will add a tempo group near 12z to highlight a more likely period for greater impacts. WINDS: Winds will be out of the southeast and will stay around 10 knots...becoming more easterly Fri night (and lightening up a tad). && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...KAA/Peters AVIATION.....Rieck
Hazardous Weather Outlook National Weather Service La Crosse WI 430 AM CDT Thu Jul 14 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-151200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 430 AM CDT Thu Jul 14 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms with locally heavy rainfall are likely late tonight into Friday morning. Organized severe weather is not expected, but localized flooding impacts could be realized if storms repeat over the same areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances continue into Friday with potential for a few stronger storms. Heavy rainfall and isolated damaging winds will be the main threats. Periodic thunderstorm chances will continue into the weekend. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report heavy rain amounts or any flooding tonight into Friday. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
The La Crosse radar (KARX), 84 km away, was scanning. The volume nearest the first event began at 04:34 UTC.
2 heavy rain, 1 flash flood. Local standard time, as filed.
West of Marquette, 4.43 inches of rain fell.
Just outside of Marquette, 3.5 inches of rain fell.
Runoff from heavy rains caused some flash flooding to occur across northeast Clayton County. Flood waters from Bloody Run Creek took out a bridge in the Bloody Run County Park west of Marquette.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044987, 1044990, 1044965.